And so it goes…

I’ve been on the Tamoxifen for just about 10 days now, and while I’d love to finish this sentence with the words “and it’s still no big deal,” I’m not quite there. On Tuesday morning, I noticed a rash on my legs, but because it didn’t really hurt, I just kind of took note and went about my day. By Wednesday morning, it had spread to my right arm and I thought maybe I should alert someone… but who? I have about a bazillion doctors right now.

I called the dermatologist, who was able to squeeze me in same day, and put another call in to the oncologist. Dr. S wasn’t in, but her colleague told me to stop taking the Tamoxifen immediately, or at least until the origin of the rash is resolved. His concern was that drug-related rashes are often a precursor to more serious side effects. “At the very least, the rash could spread to your mouth, eyes and throat, and cause breathing problems,” he said.

An hour later, my dermatologist had taken a biopsy and sent me off to see an allergist. The allergist agreed that it could be drug related, but insisted I stay on the Tamoxifen. “My fear is that if it is the drug and you stop and then try to reintroduce the drug later, you will trigger a much more severe reaction.” This doctor treats a significant number of cancer patients who have allergic reactions to chemo, and he seemed pretty savvy about the drugs and their side effects, but at this point in the day I only wanted everyone to agree — after all, what do you do with a medical draw?

In an effort to take the focus off Tamoxifen, I told the allergist about the smoothies. “I really hope it’s the smoothies,” he said. But it’s not the smoothies. Eight skin patch tests and I didn’t react at all. I’ve been almost 36 hours smoothie-free and the rash isn’t fading.

The allergist told me I am a medical mystery (this was later confirmed when three people in his office tried to do a blood draw and found that I have no veins in any of the logical places), but he said his entire practice revolves around medical mysteries so I shouldn’t worry. Allergies are not always easy to pinpoint. Sometimes the body reacts only when the exact right combination of factors exists in the exact right environment. After nearly 2 hours of skin patch tests and 3 failed blood draws, he sent me home with instructions to take Zyrtec as long as I can see the rash and call his office in a week.

The biopsy results should be back in a few days, but I’m pretty sure they won’t reveal much. For now, my dermatologist and allergist are calling it a “hive-like” rash but are puzzled by the fact that there’s no itching. Everyone has left messages for my oncologist, who I’m sure will weigh in on the situation today.

This is the first time that I have taken a drug because my life kind of depends on it. So I was surprised at the level of concern and care and diligence on the part of these doctors. No one wanted to be the one to say, this drug isn’t for you. And while the oncologist told me to stop taking it, he assumed it would be a temporary stop. The allergist knew a temporary stop might become permanent if my body was breaking out the histamines to ward off the foreign substance.

If the rash stays as it is, if it stops spreading, and doesn’t hurt, I can live with it. I don’t love it, but I can live with it.

I’ve read that sometimes it can take about 6 months for your body to adjust and kind of settle into the side effects of Tamoxifen. Some women may have problems early on that fade over time. Maybe that will be true for me. Either way, I guess I just keep moving forward.

I keep thinking of the first thing the allergist said to me when I told him my story. “If it is the drug, we’ll never really know. We’ll only know because we will have figured out that it can’t be anything else.”

Advertisements

3 thoughts on “And so it goes…

  1. Since every THING and every ONE seems to be an exception to all medical rules I’m beginning to think that I should abandon any thoughts about becoming a medical doctor. I’m sticking to the concrete outcomes of being a poet and a writer…oh…and on that note…I love you…I truly do.

    Like

  2. I feel so bad for you, I have to take an allergy pill everyday so I don’t break out in hives. It’s been 2 years for me. I hope you are able to take this med. as it has helped so many breast cancer survivors. The side effects are friggin scary, I had no idea. Keep us informed will you? Good luck to you>

    Like

  3. Oh, how maddening. I hope they sort it out soon. Isn’t it crazy how doctors always seem to have all kinds of varying opinions on things? Wishing you quick and effective solutions to this mystery. xo

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s